Dirichlet problem with indefinite nonlinearities

  • Kung-Ching Chang
  • Mei-Yue Jiang


We consider the following nonlinear elliptic equation \( -\triangle u -\lambda u = h_-(x) g_1(u) + h_ + (x) g_2(u) \) in a bounded domain \(\Omega\) with the Dirichlet boundary condition, \(h_-\le 0\) and \(h_ + \ge 0\), g1(u)u and g2(u)u are positive for |u| > > 1. Some existence results are given for superlinear g1 and g2 via the Morse theory.


Dirichlet problem Critical groups Indefinite nonlinearities 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alama, S., Del Pino, M.: Solutions of elliptic equations with indefinite nonlinearities via Morse theory and linking. Ann. Inst. H. Poincaré, Anal. Nonlinéaire 13, 95-115 (1996)Google Scholar
  2. 2.
    Alama, S., Tarantello, G.: On semilinear elliptic equations with indefinite nonlinearities. Calc. Var. 1, 439-475 (1993)MathSciNetMATHGoogle Scholar
  3. 3.
    Alama, S., Tarantello, G.: Elliptic problems with nonlinearities indefinite in sign. J. Funct. Anal. 141, 159-215 (1996)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Ambresetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349-381 (1973)MATHGoogle Scholar
  5. 5.
    Bartsch, T.: Critical point theory on partial ordered Hilbert spaces. J. Funct. Anal. 186, 117-152 (2001)CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Bartsch, T., Chang, K.-C., Wang, Z.-Q.: On the Morse indices of sign changing solutions of nonlinear elliptic equations. Math. Z. 233, 655-677 (2000)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Bartsch, T., Wang, Z.-Q.: On the existence of sign changing solutions for semilinear Dirichlet problem. TMNA 7, 115-131 (1996)MathSciNetMATHGoogle Scholar
  8. 8.
    Berestycki, H., Capuzzo-Dolcetta, I., Nirenberg, L.: Superlinear indefinite elliptic problem and nonlinear Liouville theorems. TMNA 4, 59-78 (1994)MathSciNetMATHGoogle Scholar
  9. 9.
    Berestycki, H., Capuzzo-Dolcetta, I., Nirenberg, L.: Variational methods for indefinite superlinear homogeneous elliptic problems. NoDEA 2, 533-572 (1995)Google Scholar
  10. 10.
    Chang, K.-C.: Infinite Dimensional Morse Theory and Multiple Solution Problems. Birkhäuser, Boston 1993Google Scholar
  11. 11.
    Chang, K.-C.: H 1 verses C 1 isolated critical points. C. R. Acad. Sci. Paris 319, 441-446 (1994)MathSciNetMATHGoogle Scholar
  12. 12.
    Chang, K.-C., Ghoussoub, N.: The Conley index and the critical groups via an extension of Gromoll-Meyer theory. TMNA 7, 77-93 (1996)MathSciNetMATHGoogle Scholar
  13. 13.
    Li, S.-J., Liu, J.-Q.: Computations of critical groups at degenerate critical point and applications to nonlinear differential equation with resonance. Houston Math. J. 25, 563-582 (1999)MATHGoogle Scholar
  14. 14.
    Li, S.-J., Wang, Z.-Q.: Mountain pass theorem in order interval and multiple solutions for semilinear elliptic Dirichlet problems. J. d’Analyses Math. 81, 373-396 (2000)MATHGoogle Scholar
  15. 15.
    Li, S.-J., Wang, Z.-Q.: Liusternik-Schnirelman theory in partial ordered Hilbert spaces. Trans. Amer. Math. Soc. 354, 3207-3227 (2002)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Liu, J.-Q., Wu, S.-P.: Calculating critical groups of solutions for elliptic problem with jumping nonlinearity. Nonlinear Anal., Ser. A: Theory Methods 49, 779-797 (2001)Google Scholar
  17. 17.
    Perera, K., Schechter, M.: Solution of nonlinear equations having asymptotic limits at zero and infinity. Calc. Var. 12, 359-369 (2001)MathSciNetMATHGoogle Scholar
  18. 18.
    Rabinowitz, P.H.: Minimax Methods in Critical Point Theory with Applications to Differential Equations. CBMS, Regional Conf. Ser. in Math., 65, Amer. Math. Soc., Providence, RI, 1986Google Scholar
  19. 19.
    Ramos, M., Terracini, S., Troester, C.: Superlinear indefinite elliptic problems and Pohozaev type identities. J. Funct. Anal. 159, 596-628 (1998)CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Wang, Z.-Q.: On a superlinear elliptic equation. Ann. Inst. H. Poincaré, Anal. Nonlinéaire 8, 43-57 (1991)Google Scholar
  21. 21.
    Benci, V.: Introduction to Morse Theory: A New Approach. Matzen, M., Vignoli A. (eds.) Topological Nonlinear Analysis, pp. 37-177. Birkhäuser, Boston 1995Google Scholar
  22. 22.
    Zou, W., Li, S.-J.: Infinitely many solutions for Hamiltonian systems. J. Differential Equations 186, 141-164 (2002)CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin/Heidelberg 2004

Authors and Affiliations

  • Kung-Ching Chang
    • 1
  • Mei-Yue Jiang
    • 1
  1. 1.LMAM, School of Mathematical SciencesPeking UniversityBeijingChina

Personalised recommendations